Hail, Oneida
- When
- September 30, 4:40 PM CST to 4:45 PM CST
- Where
- Oneida County, Minocqua
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.867, -89.700
Severe thunderstorms developed in unstable air in the vicinity of an east to west warm front that stretched across northern Wisconsin. These storms produced large hail, wind damage and two tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Severe thunderstorms developed in unstable air in the vicinity of an east to west warm front that stretched across northern Wisconsin. These storms produced large hail, wind damage and two tornadoes. Hail to golf ball size covered the ground in the Minocqua area (Oneida co.) and golf ball to tennis ball size hail fell from Arbor Vitae (Vilas co.) to St. Germain (Vilas co.). The most significant wind damage was in southern Oneida county. In the Woodboro area (Oneida co.) a tree that was downed by high winds smashed a pickup truck.A tornado touched down in southeast Florence county. It destroyed a pole barn, a garage that was under construction and 6 to 10 outbuildings in its path. It caused minor damage to a farm home and downed 150 to 250 trees and power lines, causing numerous power outages. The tornado tracked east-northeast across the Menominee river into upper Michigan where it continued to do damage.Another tornado that touched down 8 miles west of Tomahawk (Lincoln co.) did significant damage, uprooting or snapping off thousands of trees along its path. A house in the path of the tornado sustained major structural damage. All outbuildings on the property were destroyed, a camping trailer was thrown 300 feet and a car was thrown into a tree, coming to rest at least 15 feet above the ground. Two barns were also destroyed.The storms knocked out power to around 3,000 customers in the Tomahawk area (Lincoln co.) and about 600 customers in the Rhinelander and Crandon areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 30, 1:30 PM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 230 PM CDT MON SEP 30 2002 SEVERE WEATHER THREAT IN NORTHCENTRAL WISCONSIN THIS EVENING WITH LOW LEVEL MOISTURE AND CONVERGENCE ALONG WARM FRONT AND GOOD UPPER SUPPORT. AIR IS DRIER FURTHER SOUTH AND EAST SO FEEL THREAT IS MINIMAL THERE... THOUGH THERE COULD BE SOME SCATTERED STORMS ALONG AXIS OF LOW LEVEL JET. WEAK TROUGH MOVES THROUGH LATE TONIGHT BUT AIR JUST SLIGHTLY DRIER BEHIND IT. MODELS FORECAST WAVE TO MOVE NORTH ALONG FRONT TOMORROW NIGHT. AVN AND UKMET ARE FURTHER NORTH WITH THE SYSTEM WHICH MAKES SENSE AS FRONT MAKES LITTLE EASTWARD PROGRESS BEFORE STALLING AND UPPER FLOW REMAINS SOUTHWEST. DRIER AND SOMEHWAT COOLER AIR COMES IN AFTER THAT. COORDINATED WITH MQT. .GRB...NONE. RDM WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-302030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT MON SEP 30 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE... A WARM FRONT OVER CENTRAL WISCONSIN WILL CONTINUE TO LIFT NORTH INTO THE LAKE SUPERIOR REGION BY THIS EVENING. THIS WARM FRONT WILL ACT AS A FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT THIS AFTERNOON...MAINLY NORTH OF A LINE FROM MARINETTE TO WAUSAU. CONDITIONS ARE FAVORABLE FOR A FEW OF THE STORMS TO BECOME SEVERE...PRODUCING LARGE HAIL...DAMAGING WINDS...AND POSSIBLY AN ISOLATED TORNADO. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... A FAIRLY UNSETTLED WEATHER PATTERN IS FORECAST TO CONTINUE THROUGH THE END OF THE WEEK...WITH PERIODIC BOUTS OF SHOWERS AND A FEW THUNDERSTORMS EXPECTED. RDM WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-302030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT MON SEP 30 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE... A WARM FRONT OVER CENTRAL WISCONSIN WILL CONTINUE TO LIFT NORTH INTO THE LAKE SUPERIOR REGION BY THIS EVENING. THIS WARM FRONT WILL ACT AS A FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT THIS AFTERNOON...MAINLY NORTH OF A LINE FROM MARINETTE TO WAUSAU. CONDITIONS ARE FAVORABLE FOR A FEW OF THE STORMS TO BECOME SEVERE...PRODUCING LARGE HAIL...DAMAGING WINDS...AND POSSIBLY AN ISOLATED TORNADO. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... A FAIRLY UNSETTLED WEATHER PATTERN IS FORECAST TO CONTINUE THROUGH THE END OF THE WEEK...WITH PERIODIC BOUTS OF SHOWERS AND A FEW THUNDERSTORMS EXPECTED. RDM WWW.CRH.NOAA.GOV/GRB
The Marquette radar (KMQT), 181 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
9 hail, 4 thunderstorm wind, 2 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyThe tornado archive for Wisconsin, 2002Warnings in Wisconsin, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320944, 5320945, 5320946, 5320947, 5320948, 5320949, 5320942, 5320950, 5321021, 5321022, 5320943, 5321023, 5321024, 5321026, 5321025.